Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Aug 20, 2012, 10:13 AM EDT for Carteret County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2012, 10:13 AM EDT (14:13 UTC)
- Expired
- Aug 20, 2012, 11:15 AM EDT
- In force
- 62 min
- Issued by
- NWS Newport/Morehead City, NC
County Carteret County, NC
The radar
The Morehead City radar (KMHX), 35 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 2.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
438
WWUS82 KMHX 201413
SPSMHX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1013 AM EDT MON AUG 20 2012
NCZ093-095-201515-
CARTERET-CRAVEN-
1013 AM EDT MON AUG 20 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS CRAVEN AND CARTERET
COUNTIES THROUGH 1115 AM EDT...
AT 1012 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MOREHEAD CITY...MOVING EAST AT 30 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...NORTH
RIVER...BEAUFORT...BETTIE...OTWAY...MOREHEAD
CITY...STRAITS...SMYRNA...WILLISTON...DAVIS...STACY.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3469 7667 3468 7686 3472 7677 3472 7684
3500 7669 3498 7659 3508 7641 3507 7642
3495 7645 3498 7634 3504 7636 3499 7620
3499 7630 3467 7653 3468 7660 3467 7651
3495 7621 3495 7620 3458 7653
TIME...MOT...LOC 1412Z 272DEG 27KT 3478 7673
$$
DAGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 20, 7:46 AM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 20, 7:46 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 746 AM EDT MON AUG 20 2012 .SYNOPSIS... A SERIES OF LOW PRESSURE AREAS ARE FORECAST TO DEVELOP AND MOVE NORTHEAST ALONG A STALLED FRONTAL BOUNDARY THROUGH MID WEEK BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH MID WEEK. HIGH PRESSURE WILL BUILD INTO THE AREA LATE IN THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 730 AM MON...LONG WAVE UPPER TROUGHING WILL PERSIST ACROSS THE ERN HALF OF THE CONUS WITH A QUASI-STATIONARY FRONTAL BOUNDARY STALLED ACROSS ERN NC THROUGH THE NEAR AND SHORT TERM PERIODS. A STRONG 70-90 KT UPPER JET ALONG THE ERN SEABOARD WILL CONTINUE TO TRANSPORT ABUNDANT GULF MOISTURE NE ACROSS THE REGION WITH PW'S CONTINUING AROUND 1.75-2". A SERIES OF WEAK SHORTWAVE HAVE AND WILL CONTINUE TO MOVE THROUGH THE FLOW ALOFT ENHANCING SHOWERS AND CONVECTION ACROSS THE REGION. SFC LOW PRES CONTINUES TO LIFT NE AWAY FROM THE COAST WHILE ANOTHER WEAK SHORTWAVE IS ENHANCING SHOWERS ACROSS THE REGION THIS MORNING WITH BEST COVERAGE W OF HIGHWAY 17. WITH SIGNIFICANT CLOUDS AND AREAS OF RAIN EXPECTED THROUGH THE MORNING HOURS...MODELS NOT DEVELOPING MUCH INSTABILITY TODAY WITH LI'S REMAINING AROUND 0 TO -3C AND CAPE REMAINING LESS THAN 1000 J/KG. THIS...ALONG WITH WEAK MID LEVEL LAPSE RATES...AM NOT ANTICIPATING MUCH OF A SEVERE THREAT TODAY. MODELS DO MOVE DEEPEST MOISTURE OFFSHORE THIS AFTERNOON WHICH MAY PROVIDE ENOUGH BREAKS IN THE CLOUDS TO ALLOW FOR SOME SFC HEATING AND IF REALIZED COULD SEE A FEW STRONG STORMS THIS AFTERNOON WITH ISOLATED DAMAGING WIND GUSTS POSSIBLE. WITH HIGH PW'S IN PLACE...LOCALLY HEAVY RAINFALL WILL ALSO REMAIN A THREAT AND WITH THE GROUND ALREADY SATURATED MAY LEAD TO LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. CLOUDS AND PCPN EXPECTED THROUGH THE MORNING WILL LIMIT HEATING TODAY AND LOW LEVEL THICKNESSES AROUND 1400 M UNDER MOSTLY CLOUDY SKIES YIELDS HIGHS MAINLY IN THE L80S. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/... AS OF 230 AM MON...UPPER LEVEL AND SFC PATTERN REMAINS UNCHANGED TONIGHT WITH SWLY FLOW ALOFT TRANSPORTING ABUNDANT MOISTURE ACROSS THE REGION. MODELS INDICATING MAINLY ISOLATED TO SCATTERED SHOWERS TONIGHT WITH NO REAL SHORTWAVE PROVIDING ADDITIONAL UPPER LEVEL SUPPORT AND LIMITED INSTABILITY. LIGHT WINDS AND A SATURATED GROUND MAY ALLOW FOR PATCHY FOG TO DEVELOP AGAIN OVERNIGHT DEPENDING ON DEGREE OF CLEARING REALIZED. LOWS EXPECTED IN THE U60S/L70S. && .LONG TERM /TUESDAY THROUGH SUNDAY/... AS OF 245 AM MONDAY...UNSETTLED WEATHER PATTERN TO LINGER ACROSS EASTERN NORTH CAROLINA INTO LATE WEEK. DEEP H5 TROUGH WILL CONTINUE TO OUR WEST TUESDAY WITH DEEP MOISTURE IN PLACE OVER OUR CWA. WE WILL BE IN THE REAR RIGHT REGION OF AN UPPER-LEVEL JET STREAK DURING THE DAY TUESDAY WITH MID-LEVEL SHORTWAVE ENERGY MOVING INTO THE AREA FROM THE SOUTHWEST. THIS WILL LEAD TO LOCALLY STRONG CONVECTION WITH THE THREAT OF HEAVY RAINFALL POSSIBLE. HAVE GONE WITH LIKELY POPS TUESDAY INTO TUESDAY EVENING. RAIN COVERAGE DROPS A BIT ON WEDNESDAY WITH SOME WEAK SUBSIDENCE/NEGATIVE VORTICITY ADVECTION IN PLACE AS A WEAK FRONT WORKS ITS WAY ACROSS THE CWA AND OFFSHORE. THERE MAY BE ENOUGH FORCING HOWEVER FOR A SMALL CHANCE OF SHOWERS AND MAYBE AN EMBEDDED THUNDERSTORM OR TWO. ANOTHER STRONG SHORTWAVE CROSSES THE AREA ON THURSDAY. WITH A LIGHT NE FLOW OVER MUCH OF THE CWA...INSTABILITY WILL BE SOMEWHAT LIMITED. BY FRIDAY...THE AXIS OF THE MID-LEVEL TROUGH STARTS TO MOVE OFFSHORE...BUT THERE WILL BE ENOUGH MOISTURE AND INSTABILITY AROUND FOR SCATTERED SHOWERS AND TSTMS. UPPER-LEVEL HEIGHTS START TO BUILD OVER THE WEEKEND WITH SLIGHTLY COOLER TEMPERATURES AND LOWER POPS EXPECTED. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... SHORT TERM /THROUGH MONDAY NIGHT/... AS OF 730 AM MON...LOW ST AND FOG CONTINUE ACROSS PORTIONS OF THE COASTAL PLAIN...MAINLY W OF A QUASI-STATION FRONTAL BOUNDARY AND AFFECTING PGV AND ISO WHILE WIDESPREAD SHOWERS WILL CONTINUE TO LIFT N ACROSS THE COASTAL PLAIN WITH MORE SCATTERED ACROSS ERN RTES. EXPECT SIMILAR CONDITIONS TO PERSIST THROUGH THE MORNING HOURS WITH DEEPER MOISTURE LIFTING AWAY FROM THE AREA THIS AFTERNOON ALLOWING SHOWERS BECOMING MORE WIDELY SCATTERED. DEPENDING ON DEGREE OF ISOLATION REALIZED THIS AFTERNOON MAY SEE SCT TSTMS DEVELOP ACROSS THE REGION BUT INSTABILITY IS EXPECTED TO BE LIMITED. DESCENT MOISTURE FEED CONTINUES TONIGHT BUT LIMITED FORCING WILL LEAD TO MAINLY ISOL SHOWERS OVERNIGHT. DEPENDING ON DEGREE OF CLEARING TONIGHT FOG DEVELOPMENT WILL BE POSSIBLE ONCE AGAIN. LONG TERM /TUESDAY THROUGH FRIDAY/... AS OF 245 AM MONDAY...SHOWER AND THUNDERSTORM ACTIVITY WILL BE FAIRLY WIDESPREAD ON TUESDAY INTO TUESDAY WITH PERIODS OF MVFR/IFR CEILINGS AND VSBY LIKELY. SOME IMPROVEMENT FOR WEDNESDAY AS THE LOW-LEVEL FLOW BECOMES MORE NE/E WITH ONLY A FEW SHOWERS OR TSTMS EXPECTED. A LITTLE BETTER RAIN COVERAGE IS LIKELY FOR THURSDAY WITH AGAIN OCCASIONAL REDUCTIONS IN CEILING AND VSBY. BY FRIDAY...HIGH PRESSURE STARTS TO BUILD EAST WITH MOSTLY VFR CONDITIONS. AS USUAL...THERE MAY ALSO BE SOME LATE NIGHT AND EARLY MORNING FOG AND STRATUS THROUGH THE PERIOD...ESPECIALLY FOLLOWING ANY DAYTIME RAINFALL. && .MARINE... SHORT TERM /THROUGH MONDAY NIGHT/... AS OF 230 AM MON...A QUASI-STATIONARY FRONTAL BOUNDARY WILL REMAIN ACROSS ERN NC THROUGH THE SHORT TERM. A WEAK AREA OF LOW PRES PRESENTLY LOCATED JUST OFF THE NC/VA BORDER WILL LIFT NE AWAY FROM THE REGION TODAY. GRADIENTS ARE SLIGHTLY TIGHTER ACROSS THE PAMLICO SOUND EARLY THIS MORNING WITH OBS INDICATING 15-20 KTS...OTHERWISE WINDS ARE GENERALLY WLY AOB 15 KTS. GRADIENTS WEAKEN THROUGH THE MORNING AS THE LOW LIFTS NE AWAY FROM THE AREA AND EXPECT WLY WINDS GENERALLY BLO 15 KTS TODAY...BECOMING N/NWLY TONIGHT AS THE FRONT IS PROGGED TO BRIEFLY DRIFT TO THE SRN COASTAL SECTIONS. WAVEWATCH/SWAN IN AGREEMENT WITH SEAS AOB 5 FT TODAY AND AOB 4 FT TONIGHT IN MAINLY A 6-7 SECOND PREDOMINANT PERIOD. LONG TERM /TUESDAY THROUGH FRIDAY/... AS OF 245 AM MONDAY...SHOWER AND THUNDERSTORM ACTIVITY WILL BE FAIRLY WIDESPREAD ON TUESDAY INTO TUESDAY WITH PERIODS OF MVFR/IFR CEILINGS AND VSBY LIKELY. SOME IMPROVEMENT FOR WEDNESDAY AS THE LOW-LEVEL FLOW BECOMES MORE NE/E WITH ONLY A FEW SHOWERS OR TSTMS EXPECTED. A LITTLE BETTER RAIN COVERAGE IS LIKELY FOR THURSDAY WITH AGAIN OCCASIONAL REDUCTIONS IN CEILING AND VSBY. BY FRIDAY...HIGH PRESSURE STARTS TO BUILD EAST WITH MOSTLY VFR CONDITIONS. AS USUAL...THERE MAY ALSO BE SOME LATE NIGHT AND EARLY MORNING FOG AND STRATUS THROUGH THE PERIOD...ESPECIALLY FOLLOWING ANY DAYTIME RAINFALL. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...SK NEAR TERM...SK SHORT TERM...SK LONG TERM...CTC AVIATION...CTC/SK MARINE...CTC/SK
Hazardous weather outlook, Aug 20, 4:42 AM EDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 442 AM EDT MON AUG 20 2012 NCZ029-044>047-079>081-090>095-098-103-104-210845- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 442 AM EDT MON AUG 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED STRONG SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN NORTH CAROLINA THIS AFTERNOON. LOCALLY HEAVY RAIN WILL BE THE MAIN THREAT BUT THERE IS A VERY SMALL RISK OF AN ISOLATED DAMAGING WIND GUST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED STRONG SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN NORTH CAROLINA TUESDAY AND TO A LESSER EXTENT WEDNESDAY AND THURSDAY AS A STATIONARY FRONT REMAINS NEAR THE AREA. LOCALLY HEAVY RAIN REMAINS THE MAIN THREAT IN THE STRONGEST STORMS...HOWEVER DAMAGING WIND GUSTS WILL BE POSSIBLE AS WELL...ESPECIALLY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 20, 8:21 AM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
821 AM EDT MON AUG 20 2012
NCZ090-098-201315-
DUPLIN-ONSLOW-
821 AM EDT MON AUG 20 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS DUPLIN AND ONSLOW COUNTIES
THROUGH 915 AM EDT...
AT 821 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHWEST OF CYPRESS CREEK...OR ABOUT 12 MILES EAST OF WALLACE...
MOVING EAST AT 35 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HAWS RUN...VERONA...
NEW RIVER AIR STATION...JACKSONVILLE...MIDWAY PARK...PINEY GREEN.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3472 7768 3472 7786 3482 7789 3493 7728
3467 7714 3458 7741 3461 7741 3461 7743
3457 7742 3452 7759
TIME...MOT...LOC 1221Z 259DEG 31KT 3469 7775
DAGSpecial weather statement, Aug 20, 9:12 AM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
912 AM EDT MON AUG 20 2012
NCZ092>095-098-201415-
CARTERET-CRAVEN-JONES-ONSLOW-PAMLICO-
912 AM EDT MON AUG 20 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...CRAVEN...
ONSLOW...JONES AND CARTERET COUNTIES THROUGH 1015 AM EDT...
AT 911 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PINEY GREEN...MOVING EAST AT 40 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...NEW BERN...CAMP
LEJEUNE...JACKSONVILLE...KUHNS...PELETIER...CAMP BRYAN...NEWPORT...
HAVELOCK...EMERALD ISLE...AND MOREHEAD CITY.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3470 7742 3467 7738 3468 7738 3471 7742
3501 7738 3519 7665 3506 7661 3497 7678
3507 7700 3498 7693 3492 7677 3500 7669
3499 7659 3467 7652 3469 7681 3465 7710
3467 7737 3464 7743
TIME...MOT...LOC 1311Z 261DEG 34KT 3478 7724
DAGSpecial weather statement, Aug 20, 10:13 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1013 AM EDT MON AUG 20 2012
NCZ093-095-201515-
CARTERET-CRAVEN-
1013 AM EDT MON AUG 20 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS CRAVEN AND CARTERET
COUNTIES THROUGH 1115 AM EDT...
AT 1012 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MOREHEAD CITY...MOVING EAST AT 30 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...NORTH
RIVER...BEAUFORT...BETTIE...OTWAY...MOREHEAD
CITY...STRAITS...SMYRNA...WILLISTON...DAVIS...STACY.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3469 7667 3468 7686 3472 7677 3472 7684
3500 7669 3498 7659 3508 7641 3507 7642
3495 7645 3498 7634 3504 7636 3499 7620
3499 7630 3467 7653 3468 7660 3467 7651
3495 7621 3495 7620 3458 7653
TIME...MOT...LOC 1412Z 272DEG 27KT 3478 7673
DAGThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:21 AM EDT | Special Weather Statement | MHX | Onslow | 54 min |
| Aug 20, 9:12 AM EDT | Special Weather Statement | MHX | Pamlico | 63 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.